Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Sleeplessness, depression, anxiety, mucinex d taken previously for sinus cold. Zanax not effective. Advise?

My wife age 56 took Mucinex D for her severe sinus cold about 6 weeks ago. Followed the dosage recommended, which I thought was high, a total of 1200 mg a day.. On the second day I noticed that she was speaking very fast. She stopped taking it and fell into a depression and has had some anxiety as well.. This is not typically her mindset, as she is a very upbeat person and has not had any issues in her history of this type of behavior. She also never had any sleep disorders.. Now she cannot sleep and is getting progressively worse with out sleep. She contacted a doctor and they prescribed .5 zanax which does nothting to help her mind shut down and allow her to rest.

Question. We think her problem is neureological, and that the Mucinex D somehow triggered or caused some issue in her brain.. Please suggest a course of action. I think that att the top if the list is for her to get sleep.. I am told that your bdy can build a resistance to Zanax and perhaps thats why she cannot seem to sleep after taking it.
Asked On : Tue, 2 Apr 2013
Answers:  2 Views:  118
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Psychiatrist 's  Response
Welcome to health care magic
I can understand your situation. I appreciate your effort to seek online support.

As per your description, there are few possibilities in this case-
1) Bipolar disease (current episode mania/hypomania)
2) Agitated depression

Mucinex D is not known to cause such kind of behaviour.
Xanax contains alprazolam which is a sedative for insomnia. However your wife needs detailed evaluation and she might need some more drugs like antidepressants/ mood stabilizers etc. Once primary disease is treated, her sleep problem will also be gone.
Don't worry and consult a qualified psychiatrist.

Hope it helps
Good luck
Dr. Gourav Monga
Consultant Psychiatrist
Answered: Wed, 3 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Cardiologist Dr. Anantharamakrishnan's  Response
Hi friend,
Welcome to Health Care Magic

D denotes pseudo ephedrine / and could have been responsible for some of the symptoms...
But they are milder and temporary - should have disappeared by now, on stopping...
It appears that she has a basic underlying psychiatric problem - which has been simply unmasked by the disease or drug...
She needs Psychiatric assessment and assistance...

Take care
Wishing speedy recovery
God bless
Good luck
Answered: Tue, 30 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor